Alert archive / Virginia / Freeze Watches in 2021
Freeze Watch 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this freeze watch at Apr 22, 2021, 3:27 AM EDT for 10 counties in Virginia; Caswell County, Rockingham County, Stokes County, North Carolina. It took effect at Apr 23, 2021, 2:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 22, 2021, 3:27 AM EDT (07:27 UTC)
- In effect from
- Apr 23, 2021, 2:00 AM EDT
- Expired
- Apr 22, 2021, 11:30 AM EDT
- In force
- Issued by
- NWS Blacksburg, VA
Counties Caswell County, NC, Rockingham County, NC, Stokes County, NC, Appomattox County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA, City of Danville, VA, City of Lynchburg, VA, City of Martinsville, VA, Halifax County, VA, Henry County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- -71 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
614 WWUS71 KRNK 220727 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 327 AM EDT Thu Apr 22 2021 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-221530- /O.UPG.KRNK.FZ.A.0002.210423T0600Z-210423T1300Z/ /O.NEW.KRNK.FZ.W.0002.210423T0600Z-210423T1300Z/ /O.CON.KRNK.FZ.W.0001.000000T0000Z-210422T1300Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- Including the cities of West Jefferson, Sparta, Boone, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 327 AM EDT Thu Apr 22 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY... * WHAT...For the first Freeze Warning, sub-freezing temperatures as low as 27. For the second Freeze Warning, sub-freezing temperatures as low as 27 expected. * WHERE...Portions of southwest and west central Virginia, northwest North Carolina and southeast West Virginia. * WHEN...For the first Freeze Warning, until 9 AM EDT this morning. For the second Freeze Warning, from 2 AM to 9 AM EDT Friday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NCZ003-019-020-VAZ032>035-221530- /O.NEW.KRNK.FZ.W.0002.210423T0600Z-210423T1300Z/ /O.CON.KRNK.FZ.W.0001.000000T0000Z-210422T1300Z/ Surry-Wilkes-Yadkin-Patrick-Franklin-Bedford-Amherst- Including the cities of Dobson, Wilkesboro, Yadkinville, Stuart, Rocky Mount, Bedford, and Amherst 327 AM EDT Thu Apr 22 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY... * WHAT...For the first Freeze Warning, sub-freezing temperatures as low as 31. For the second Freeze Warning, sub-freezing temperatures as low as 31 expected. * WHERE...In Virginia, Patrick, Franklin, Bedford and Amherst Counties. In North Carolina, Surry, Wilkes and Yadkin Counties. * WHEN...For the first Freeze Warning, until 9 AM EDT this morning. For the second Freeze Warning, from 2 AM to 9 AM EDT Friday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NCZ004>006-VAZ043>047-058-059-221530- /O.NEW.KRNK.FZ.A.0003.210423T0600Z-210423T1300Z/ /O.CON.KRNK.FZ.W.0001.000000T0000Z-210422T1300Z/ Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- Including the cities of Danbury, Eden, Yanceyville, Martinsville, Danville, Lynchburg, Appomattox, South Boston, and Keysville 327 AM EDT Thu Apr 22 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 31. For the Freeze Watch, sub-freezing temperatures as low as 32 possible. * WHERE...In Virginia, Henry, Pittsylvania, Campbell, Appomattox, Buckingham, Halifax and Charlotte Counties. In North Carolina, Stokes, Rockingham and Caswell Counties. * WHEN...For the Freeze Warning, until 9 AM EDT this morning. For the Freeze Watch, from late tonight through Friday morning. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
2 follow-up statements
570 WWUS71 KRNK 221306 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 906 AM EDT Thu Apr 22 2021 NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>044-507- 508-222115- /O.EXP.KRNK.FZ.W.0001.000000T0000Z-210422T1300Z/ /O.CON.KRNK.FZ.W.0002.210423T0600Z-210423T1300Z/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- Including the cities of West Jefferson, Sparta, Dobson, Boone, Wilkesboro, Yadkinville, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 906 AM EDT Thu Apr 22 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY... ...FREEZE WARNING FOR THIS MORNING HAS EXPIRED... * WHAT...Sub-freezing temperatures again tonight, as low as 27 expected. * WHERE...Portions of southwest and west central Virginia, northwest North Carolina and southeast West Virginia. * WHEN...2 AM to 9 AM EDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NCZ004>006-VAZ043>047-058-059-222115- /O.EXP.KRNK.FZ.W.0001.000000T0000Z-210422T1300Z/ /O.CON.KRNK.FZ.A.0003.210423T0600Z-210423T1300Z/ Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- Including the cities of Danbury, Eden, Yanceyville, Martinsville, Danville, Lynchburg, Appomattox, South Boston, and Keysville 906 AM EDT Thu Apr 22 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... ...FREEZE WARNING FOR THIS MORNING HAS EXPIRED... * WHAT...Sub-freezing temperatures as low as 32 possible. * WHERE...In Virginia, Henry, Pittsylvania, Campbell, Appomattox, Buckingham, Halifax and Charlotte Counties. In North Carolina, Stokes, Rockingham and Caswell Counties. * WHEN...Late tonight through Friday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
563 WWUS71 KRNK 221530 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1130 AM EDT Thu Apr 22 2021 NCZ004>006-VAZ043>047-058-059-222330- /O.UPG.KRNK.FZ.A.0003.210423T0600Z-210423T1300Z/ /O.EXA.KRNK.FZ.W.0002.210423T0600Z-210423T1300Z/ Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- Including the cities of Danbury, Eden, Yanceyville, Martinsville, Danville, Lynchburg, Appomattox, South Boston, and Keysville 1130 AM EDT Thu Apr 22 2021 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 31 possible. * WHERE...In Virginia, Henry, Pittsylvania, Campbell, Appomattox, Buckingham, Halifax and Charlotte Counties. In North Carolina, Stokes, Rockingham and Caswell Counties. * WHEN...From 2 AM to 9 AM EDT Friday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>044-507- 508-222330- /O.CON.KRNK.FZ.W.0002.210423T0600Z-210423T1300Z/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- Including the cities of West Jefferson, Sparta, Dobson, Boone, Wilkesboro, Yadkinville, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 1130 AM EDT Thu Apr 22 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 25 expected. * WHERE...Portions of southwest and west central Virginia, northwest North Carolina and southeast West Virginia. * WHEN...2 AM to 9 AM EDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this freeze watch went out at Apr 22, 3:13 AM EDT, 14 minutes earlier.
Area forecast discussion, Apr 22, 3:13 AM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
313 AM EDT Thu Apr 22 2021
.SYNOPSIS...
Colder than normal temperatures are expected through Friday and
there is a high likelihood for sub-freezing temperatures again
Thursday night. An upper level disturbance will cross the area
today bringing another round of gusty winds. Dry weather is
expected Friday with widespread rain anticipated Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 230 AM EDT Thursday...
Dry But Chilly and Blustery Today and Another Freeze Tonight.
Deterministic models are in pretty close agreement and show another
shortwave pivoting across our region today, with a few more
rain/snow showers across the western slopes of WV, but nothing to
get excited about. Winds will again pick up and gust to 20 to 30
mph, even higher in the ridges east of WV to the Blue Ridge from mid
to late morning through the afternoon. Expect another round of
scattered to broken cumulus/strato-cumulus clouds midday into the
afternoon.
Tonight, high pressure works in from the west and should be overhead
the mountains by dawn Friday. Southwest flow aloft expected by then
which may stream some mid and high clouds toward our southwest
mountains of Va/NC late, but likely too late to impact temperature
drop.
Per coordination with surrounding offices will upgrade the freeze
watch to a warning along/west of the foothills, and issue a freeze
watch for the piedmont as temps here may be borderline but frost is
likely by Friday morning and this area will likely need at least a
frost advisory.
Highs today will range from the mid 40s to around 50 in the
mountains, to mid 50s to around 60 east.
Tonight, went a few degrees below guidance given winds dropping of
after late evening, with mid to upper 20s mountains, to lower 30s
east.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 300 AM EDT Thursday...
...High Pressure Overhead For Friday: Widespread Rainfall For
Saturday As Low Passes Over Mid-Atlantic...
High pressure will be traversing eastward Friday, settling over head
in the Mid-Atlantic mid-day allowing for some decent warming to try
and offset the recent cold snap. Friday night, the low level jet
starts to crank, allowing for good isentropic lift to work with
upper level divergence to quickly bring healthy rainfall to the
region. Better dynamics still remain to our south for this pressure
system, so heavier rainfall amounts will still remain in the
southeast states: regardless, we receive a good and beneficial rain
to the region with rainfall amounts still generally around an inch.
Wedge conditions Saturday will keep us on the cooler side with most
sitting in the 40s and 50s throughout a majority of the day.
Saturday night the low passes overhead and starts to drop in
pressure, increasing the NW flow over the area resulting in breezy
conditions for Sunday. Likewise, that upslope flow will support some
light western showers in the morning before we turn fully dry. High
pressure starts to return to the region late Sunday with winds
diminishing: look for better decoupling to occur Sunday night into
early Monday AM which could result in patchy frost for areas west of
the Blue Ridge.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 300 AM EDT Thursday...
...Strong Ridge Leads To Work Week Warming Trend Before Strong
Upper Level Disturbance Arrives Late Work Week...
A prolong dry period is expected through over the first part of next
work week with a large ridge settling over the eastern U.S. With
this pattern will be moderating temperatures where we will ultimately
see highs coming back up the figurative rollercoaster that took a
nose dive recently, eventually flipping to highs being ~10 degrees
above average.
Late in the forecast period comes our next system which will be a
strong upper level disturbance: already dynamics with this system
look favorable for strong storms in the southern U.S. We will need
to monitor this system as available guidance points to a system that
will at least be highly sheared when it arrives to the region. Will
need more time to get a better feel for arrival time and see what
kind of instability this system will have to work with when it
arrives to the Mid-Atlantic.
&&
.AVIATION /07Z THURSDAY THROUGH MONDAY/...
As of 125 AM EDT Thursday...
Gusty northwest winds are anticipated through Thursday.
Mainly VFR except early this morning where some MVFR cigs are
possible at BLF. Gusts to 20-30kts common today at all taf
sites, with lowest gusts in the piedmont. Expect sct/bkn
stratocu with upper disturbance over most of the area, with best
coverage in the mountains from ROA/BCB west, though bases should
be >3000ft.
Winds subside Thursday evening with clear skies.
Extended Aviation Discussion...
VFR conditions expected Friday.
Widespread rain with MVFR or lower conditions are expected
Saturday, with improving conditions Sunday east of the mountains
but blustery winds from the west-northwest likely.
High pressure provides VFR Monday with light winds.
&&
.FIRE WEATHER...
As of 240 AM EDT Thursday...
Per coordination with GSP/RAH have issued a Fire Danger Statement
for our NC foothills/piedmont as RH drops into the 20s and sustained
winds are close to 15 mph while 10 hr fuels run 7-8 percent. This
will bring an enhanced risk for wildfire spread.
Further north in Virginia, appears marginal with more clouds
and higher fuel moisture, but still dry and blustery.
&&
.CLIMATE...
Record low temperatures are possible Thursday and Friday
morning.
April 22
Site MinT Year
KBLF 26 1986
KDAN 28 1953
KLYH 28 1934
KROA 30 1953
KRNK 25 1983
April 23
Site MinT Year
KBLF 24 1986
KDAN 31 1982
KLYH 32 1936
KROA 29 1927
KRNK 20 1982
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Freeze Warning until 9 AM EDT this morning for VAZ007-009>020-
022>024-032>035-043>047-058-059.
Freeze Warning from 2 AM to 9 AM EDT Friday for VAZ007-009>020-
022>024-032>035.
Freeze Watch from late tonight through Friday morning for
VAZ043>047-058-059.
NC...Freeze Warning until 9 AM EDT this morning for NCZ001>006-
018>020.
Freeze Warning from 2 AM to 9 AM EDT Friday for NCZ001>003-
018>020.
Freeze Watch from late tonight through Friday morning for
NCZ004>006.
WV...Freeze Warning until 9 AM EDT this morning for WVZ042>044-507-
508.
Freeze Warning from 2 AM to 9 AM EDT Friday for WVZ042>044-507-
508.
&&
SYNOPSIS...PM/WP
NEAR TERM...WP
SHORT TERM...RR
LONG TERM...RR
AVIATION...RCS/WP
FIRE WEATHER...WP
CLIMATE...RCSHazardous weather outlook, Apr 22, 3:24 AM EDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 324 AM EDT Thu Apr 22 2021 NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 230730- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 324 AM EDT Thu Apr 22 2021 ...FREEZE WARNING IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-VAZ043>047-058-059-230730- Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- 324 AM EDT Thu Apr 22 2021 ...FREEZE WARNING IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. Freeze Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 22, 2:27 AM EDT, 1 hour before
Special Weather Statement National Weather Service Blacksburg VA 227 AM EDT Thu Apr 22 2021 NCZ003>006-019-020-230000- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin- Including the cities of Dobson, Danbury, Eden, Yanceyville, Wilkesboro, and Yadkinville 227 AM EDT Thu Apr 22 2021 ...INCREASED FIRE DANGER THIS AFTERNOON FOR THE NORTH CAROLINA FOOTHILLS AND PIEDMONT... Drier air will continue to be in place with humidity levels dropping into the 20s. Meanwhile, west winds 10 to 15 mph with gusts of 25 to 30 mph will occur late this morning into the afternoon. With lack of rain and despite greenup, fuels are drying out. Therefore, there will be an enhanced risk of fire danger this afternoon. Outdoor burning is discouraged. Please refer to your local burn permitting authority on whether you can burn. If you do burn, use extreme caution and ensure fire suppression equipment is readily available.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 9:48 PM EDT | Freeze Watch | RNK | Alleghany, Bath, Bland, Botetourt, Carroll, Craig and 17 more | 6 hr |
| Apr 22, 3:27 AM EDT | Freeze Warning | RNK | Alleghany, Amherst, Appomattox, Bath, Bedford, Bland and 31 more | 30 hr |
Nearby
Freeze Watches in Virginia, 2021Freeze Watches in North Carolina, 2021Every freeze watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.